Alert archive / Alabama / Frost Advisories in 2014

Frost Advisory 7, NWS Birmingham, AL

November 9, 201415 counties in Alabama

NWS Birmingham, AL issued this frost advisory at Nov 9, 2014, 3:13 PM CST for 15 counties in Alabama. It took effect at Nov 10, 2014, 12:00 AM CST. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Nov 9, 2014, 3:13 PM CST (21:13 UTC)
In effect from
Nov 10, 2014, 12:00 AM CST
Expired
Nov 10, 2014, 7:00 AM CST
In force
7 hr
Issued by
NWS Birmingham, AL

Counties Blount County, AL, Calhoun County, AL, Cherokee County, AL, Clay County, AL, Cleburne County, AL, Etowah County, AL, Fayette County, AL, Jefferson County, AL, Marion County, AL, Randolph County, AL, Shelby County, AL, St. Clair County, AL, Talladega County, AL, Walker County, AL, Winston County, AL

The radar

The Birmingham radar (KBMX), 68 km from the middle of the area, began a volume at 21:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 9.2 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2014-11-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2014-11-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1218 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

515 
WWUS74 KBMX 092113
NPWBMX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BIRMINGHAM AL
313 PM CST SUN NOV 9 2014

...FROST POSSIBLE IN THE VALLEYS OF NORTHERN ALABAMA TONIGHT... 

ALZ011-013>015-017>021-024>029-101300-
/O.NEW.KBMX.FR.Y.0007.141110T0600Z-141110T1300Z/
MARION-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-CLAY-RANDOLPH-
INCLUDING THE CITIES OF...HAMILTON...FAYETTE...DOUBLE SPRINGS...
JASPER...ONEONTA...GADSDEN...ANNISTON...CENTRE...HEFLIN...
BIRMINGHAM...HOOVER...COLUMBIANA...PELHAM...ALABASTER...
PELL CITY...MOODY...TALLADEGA...SYLACAUGA...ASHLAND...ROANOKE
313 PM CST SUN NOV 9 2014

...FROST ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 7 AM CST
MONDAY...

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 7 AM CST
MONDAY. 

* TEMPERATURES...OVERNIGHT WILL RANGE FROM 33 TO 37 DEGREES.

* IMPACTS...THE FROST WILL AFFECT SENSITIVE VEGETATION. TAKE
  PRECAUTIONS TONIGHT TO PROTECT OUTDOOR PLANTS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this frost advisory went out at Nov 9, 11:39 AM CST, 3 hours 34 minutes earlier.

Area forecast discussion, Nov 9, 11:39 AM CST, 3 hours 34 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1139 AM CST SUN NOV 9 2014

.DISCUSSION...

AMPLE SUNSHINE UNDER A DOME OF HIGH PRESSURE TODAY. CIRRUS HAS
MOVES OFF AND OUT OF THE AREA...SO NO STOPPING OUR WARM UP FOR
TODAY. HAVE BUMPED HIGHS TODAY ACROSS THE SOUTH GENERALLY A COUPLE
OF DEGREES.

08/MK

&&

.AVIATION...
18Z TAF DISCUSSION.

VFR TAFS FOR THE NEXT 24 HOURS. UNDER THE EFFECTS OF A HIGH
PRESSURE RIDGE. MAIN THING TO NOTE LIGHT NORTHWEST/NORTH WINDS
TODAY WHEN NOT VARIABLE/CALM SHOULD GO CALM TONIGHT. WINDS WILL
STILL BE LIGHT ON MONDAY AND SOMEWHAT VARIABLE BUT WILL HAVE
AN OVERALL SOUTHEAST/SOUTH DIRECTION AS RIDGE CENTER PUSHES TO THE
EAST OF ALABAMA.

08/MK

&&

.PREV DISCUSSION...
/ISSUED 456 AM CST SUN NOV 9 2014/
SHORT TERM...

SUNDAY THROUGH TUESDAY...
MODEL GUIDANCE IN GOOD AGREEMENT AND CONTINUITY IN THE SHORT TERM.
A COLD FRONT WAS EXITING SOUTH CENTRAL ALABAMA EARLY THIS MORNING
WITH LIGHT NORTH WINDS DEVELOPING BY AFTERNOON. NOT A GREAT DEAL
OF ACTUAL COLD AIR BEHIND THIS FRONT. EXPECT TEMPERATURES NEAR
NORMAL TODAY. AS THE SURFACE HIGH QUICKLY MOVES EASTWARD AS THE
NEXT SYSTEM DEVELOPS TO OUT NORTHWEST...A DECENT WARMING TREND
WILL BUMP TEMPERATURES ABOVE NORMAL MONDAY AND TUESDAY.

TEMPERATURES DO DROP INTO THE 30S OVERNIGHT TONIGHT...SO SOME
FROST MAY DEVELOP AND HAVE TO BE ADDED ON THE NEXT RUN.

75

LONG TERM...

WEDNESDAY THROUGH SUNDAY...
QUITE AN IMPRESSIVE PATTERN FOR EARLY NOVEMBER SETTING UP NORTH OF
THE AREA. SEVERAL UPPER LOWS DISPLAYING LARGE STANDARD DEVIATIONS
WILL BE ANCHORED IN A BLOCKING PATTERN BY A RIDGE OVER NORTHWEST
CANADA. THE PLACEMENT OF THESE FEATURES ACTUALLY BEGINS IN THE
SHORT TERM PERIOD...AND WILL LAST SEVERAL DAYS WITH THE BLOCKING
PATTERN IN PLACE. THIS SETUP ALLOWS SOME CROSS POLAR FLOW AND AN ARCTIC
AIR MASS TO SINK INTO THE NORTHERN PLAINS AND GREAT LAKES REGION.

THE MODIFIED ARCTIC/POLAR FRONT MOVES ACROSS CENTRAL ALABAMA EARLY
WEDNESDAY. THIS WILL DROP TEMPERATURES WELL BELOW NORMAL THURSDAY
THROUGH EARLY SATURDAY. TEMPERATURES HAVE BEEN SLIGHTLY TRENDING
DOWNWARD AND FREEZING CONDITIONS ARE CERTAINLY POSSIBLE. WENT
AHEAD AND ADDED THE FREEZING THREAT TO THE HWO THIS MORNING.

RAIN CHANCES WITH THE MID WEEK SYSTEM REMAIN 30-50 PERCENT BUT THE
RAIN AMOUNTS REMAIN ON THE LIGHT SIDE AT THIS TIME. WINDS BEHIND
THE FRONT MAY ALSO BECOME BREEZY WITH SOME GUSTS OF 25 MPH.

THE WEEKEND SYSTEM APPEARS MUCH MORE DYNAMIC...HAVING PLENTY OF
FORCING AND MOISTURE TO WORK WITH. THE ECMWF AND GFS HAD BEEN DAYS
OFF ON THE TIMING BUT APPEAR IN A BIT BETTER AGREEMENT THIS
PACKAGE. WILL LEAN SLIGHTLY TOWARD THE GFS SOLUTION FOR TIMING
WHILE KEEPING THE ECMWF QPF APPEARANCE. THIS STEM HAS THE
POTENTIAL FOR AN INCH OR MORE OF RAIN. ALSO AT THIS TIME...IT
APPEARS THE COLD AIR REMAINS BEHIND THE MOISTURE AND ALSO JUST
BEYOND THE FORECAST TIME FRAME.

75

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     63  35  68  43  69 /   0   0   0   0  10
ANNISTON    65  36  69  44  71 /   0   0   0   0  10
BIRMINGHAM  64  38  70  48  71 /   0   0   0   0  10
TUSCALOOSA  66  38  72  49  73 /   0   0   0   0  10
CALERA      65  38  70  47  71 /   0   0   0   0  10
AUBURN      70  41  71  45  72 /   0   0   0   0   0
MONTGOMERY  70  39  73  45  75 /   0   0   0   0   0
TROY        71  40  73  46  74 /   0   0   0   0   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

08/75
Hazardous weather outlook, Nov 9, 12:09 PM CST, 3 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1209 PM CST SUN NOV 9 2014

ALZ011>015-017>050-101815-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
1209 PM CST SUN NOV 9 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

BELOW FREEZING TEMPERATURES ARE POSSIBLE BOTH FRIDAY AND SATURDAY
MORNINGS ACROSS PORTIONS OF CENTRAL ALABAMA.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

08

Nearby

Frost Advisories in Alabama, 2014Every frost advisory in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.